Q. Can Xanax cause depression, insomnia, and anxiety?

Answered by
Dr. Vandana Patidar
and medically reviewed by Dr. Divya Banu M
Published on Feb 24, 2019

Hello doctor,

I have been taking 0.5 mg Xanax for sleeping most nights for the past 2 to 3 months. I bought it myself and took it to help me sleep. I have started trying to stop, or take less, and have noticed feelings of depression, insomnia, feeling anxious, and an aching neck and jaw and feeling tense. I went to see my GP but did not mention the Xanax. He prescribed 50 mg of Sertraline. Should I take the Sertraline? Do my symptoms sound like Xanax withdrawal? And how can I come off the Xanax more easily? Previous history of the same issue: I have taken Zoloft before, 50 mg, for about a year, three years ago for mild depression.

Dr. Vandana Patidar

Psychiatry Psychologist/ Counsellor Psychotherapy Sleep Medicine
#

Hi,

Welcome to icliniq.com.

Yes, during withdrawal from Benzodiazepines, people do feel the problems you are facing currently. Yes, they are withdrawal symptoms. Sertraline was prescribed because your GP suspected depression. If you already took this medicine in past, you can again start it now. To come off of Xanax, it would be better if you tell your GP truth about it. He would taper it off gradually and stop it.

Also Read Answers From:

Related Questions & Answers


What is the best method to taper Alprazolam dosage?

Query: Hello doctor, I am a 60 year old female in not too bad health. I have been on 0.25 mg of Xanax in the morning, and 0.50 mg of Xanax at bedtime, since the last three months. Now it is time to come off it. Also, I take 50 mg Pristiq in the morning. My doctor wants to change my Xanax schedule to 0.25...  Read Full >>


Dr. Seikhoo Bishnoi
Psychiatrist

Answer: Hello, Welcome to icliniq.com. I have read your query, and understand that you are looking to taper Xanax. Xanax is Alprazolam and is a benzodiazepine drug. Dose tapering after prolonged use should be done in a gradual manner. For my patients, I reduce the dose by 20 to 25 % every two weeks. Doses c...  Read Full

Postpartum Depression

Article Overview: Postpartum depression (PPD) or postnatal depression is a kind of depression that affects a new mother. 80 % of all new moms experience baby blues, but if the symptoms are severe and it starts affecting your ability to care for your baby, then it is a sign of postpartum depression. Read Article


Dr. K Sneha
Psychiatrist

Postpartum Depression Postpartum depression (PPD) or postnatal depression is a kind of depression that affects a new mother. 80 % of all new moms experience baby blues, but if the symptoms are severe and it starts affecting your ability to care for your baby, then it is a sign of postpartum depress...  Read Article

Please help with Alprazolam addiction.

Query: Hello doctor, I am a 34 year old male. My weight is 68 kg. I am married and have two kids. Because, of the disturbance made by my kids, I was not able to sleep well sometimes. So, I just started taking tablet Alprazolam 0.25 mg. Now I have been trying to gradually stop taking the medicine. So, I ha...  Read Full >>


Dr. Shubham Mehta
Psychiatrist

Answer: Hi, Welcome to icliniq.com.I can understand your concerns. Alprazolam is a habit forming drug. I would suggest you to take Zolpidem for disturbed sleep. Zolpidem is less addictive compared to Alprazolam. I will suggest you the following measures to get a sound sleep. Please try. Avoid sleeping duri...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.